Virginia, 2008

Damaging Wind in Virginia, June 12, 2008

June 12, 2008 · NWS MRX · 1 event in 1 county or zone

Severe thunderstorms developed along a boundary across southeast Virginia during the afternoon hours. Storm reports were for damaging thunderstorm winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Severe thunderstorms developed along a boundary across southeast Virginia during the afternoon hours. Storm reports were for damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 12, 2:17 PM EST, 43 minutes earlier.

Area forecast discussion, Jun 12, 2:17 PM EST, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
317 PM EDT THU JUN 12 2008

.SHORT TERM...(TONIGHT AND FRIDAY)...SHOULD SEE SOME ISOLATED
CONVECTION ACROSS THE AREA THIS EVENING WITH ABUNDANT LOW LEVEL
MOISTURE AND A WEAK TO MODERATELY UNSTABLE ATMOSPHERE IN PLACE OVER
THE MRX CWA.  WITH SUNSET...CONVECTION SHOULD TAPER OFF.  THE RIDGE
OF HIGH PRESSURE THAT HAS BEEN ANCHORED OVER THE REGION FOR THE PAST
FEW DAYS WILL SLOWLY SHIFT TO OUR EAST ON FRIDAY.  THIS WILL ALLOW
THE APPROACH OF A COLD FRONT.  AHEAD OF THE FRONT...WILL SEE
SCATTERED SHOWERS AND THUNDERSTORMS MOVE IN...POSSIBLE REACHING INTO
THE AREA FRIDAY AFTERNOON.  WILL KEEP 20 TO 30 POPS IN PLACE OVER
THE AREA.  OTHERWISE...WILL HAVE ONE MORE HOT DAY ON FRIDAY WITH
AFTERNOON HIGHS EXPECTED ONCE AGAIN TO REACH NEAR 90 DEGREES
ACROSS THE TN VALLEY.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)...UPPER RIDGE ALONG
EAST COAST AND SOUTHEAST WILL FINALLY WEAKEN FRIDAY NIGHT AND
SATURDAY ALLOWING A COLD FRONT CURRENTLY OVER THE UPPER MS VALLEY
TO MOVE THROUGH THE TN VALLEY AND SOUTHERN APPALACHIANS FRIDAY
NIGHT AND SATURDAY. PREFER THE MORE DIURNAL DECREASE IN POPS OF GFS
MODEL FRIDAY NIGHT WITH AN INCREASE IN THE WEST TOWARD 12Z SATURDAY MORNING.
THINK THERE WILL BE A DECREASE IN ACTIVITY DURING THE EVENING
INCREASING AGAIN LATE AS FRONT APPROACHES. LOWS FRIDAY NIGHT MAY BE
A DEGREE OR SO COOLER THAN TONIGHT BUT THE REAL DIFFERENCE SHOULD
BE HIGHS SATURDAY AS SHOWERS AND THUNDERSTORMS LIKELY BY AFTERNOON
WITH MORE CLOUD COVER. AIRMASS IS QUITE UNSTABLE SATURDAY AHEAD OF
FRONT WITH INCREASING MOISTURE AND CONVERGENCE. LARGE HAIL AND HIGH
WINDS POSSIBLE DURING THE AFTERNOON AND EVENING. SATURDAY NIGHT
FRONT PASSES WITH THUNDERSTORMS ENDING. DRIER AND COOLER AIR MOVES
IN SUNDAY WITH HIGH PRESSURE BUILDING IN FROM OHIO VALLEY. A SYSTEM
MOVING SOUTHEAST WITH NORTHWEST FLOW FROM UPPER TROUGH SETTING UP
ACROSS THE EASTERN STATES WILL BRING ANOTHER CHANCE OF SHOWERS AND
THUNDERSTORMS MONDAY INTO TUESDAY. HIGH PRESSURE WITH EVEN COOLER
NORTH FLOW BUILDS IN FOR WEDNESDAY AND THURSDAY FOR A BREAK IN THE
SUMMER HEAT FOR THE SOUTHERN APPALACHIAN REGION. HIGHS TUESDAY
THROUGH THURSDAY ARE EXPECTED TO BE IN THE MID 70S NORTH TO MID 80S SOUTH.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN  70  89  69  85  66 /  20  30  40  60  40
KNOXVILLE AIRPORT, TN    68  90  67  84  65 /  20  20  20  60  40
OAK RIDGE, TN            68  89  68  84  64 /  20  20  20  60  30
TRI CITIES AIRPORT, TN   66  89  63  85  61 /  20  20  20  60  50

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/TD
Hazardous weather outlook, Jun 12, 3:52 AM EST, 11 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 AM EDT THU JUN 12 2008

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-130900-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
452 AM EDT THU JUN 12 2008 /352 AM CDT THU JUN 12 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. SOME
STORMS COULD BECOME SEVERE...PRODUCING DAMAGING WINDS...LARGE
HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE EACH DAY
THROUGH SATURDAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS.
SOME STORMS COULD BECOME SEVERE EACH DAY...WITH THE HIGHEST CHANCES
EXPECTED ON SATURDAY. STORMS WILL BE CAPABLE OF PRODUCING DAMAGING
WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING...AND
LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SATURDAY. THE ISOLATED NATURE
OF THE POSSIBLE SEVERE WEATHER TODAY AND FRIDAY LIMITS THE NEED
FOR SPOTTERS ON THOSE DAYS.

GH

In the hours before

Local storm report, Jun 12, 2:55 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
355 PM EDT THU JUN 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0318 PM     TSTM WND DMG     7 WSW GATLINBURG        35.68N 83.61W
06/12/2008                   SEVIER             TN   PARK/FOREST SRVC

            ONE TREE DOWN ACROSS HIGHWAY 73 NEAR THE SINKS.

&&

FERRELL
Special weather statement, Jun 12, 2:57 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
357 PM EDT THU JUN 12 2008

VAZ006-008-122100-
RUSSELL-WASHINGTON-
357 PM EDT THU JUN 12 2008

...A STRONG THUNDERSTORM WILL BE AFFECTING RUSSELL AND WASHINGTON
COUNTIES...

AT 354 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR SALTVILLE...MOVING NORTHWEST AT 7 MPH.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THIS THUNDERSTORM. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER ON
ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND DONT DROWN

MJB

The radar

The Roanoke radar (KFCX), 133 km away, was scanning. The volume nearest the first event began at 20:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Washington

When
June 12, 3:00 PM EST to 3:03 PM EST
Where
Washington County, 2.32 mi ENE of Glade Spg
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.790, -81.740

The public reported 3 trees downed by thunderstorm winds near Glade Spring.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2008Every state in 2008This day in weather historyWarnings in Virginia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111454.